A Reminder About the Dangers of Phenytoin
Source: Kuruvilla T, Bharucha N. Cerebellar atrophy after acute phenytoin intoxication. Epilepsia 1997;38:500-502.
Despite the introduction of numerous newer agents, phenytoin (PHT) remains one of the most commonly prescribed antiepileptic drugs (AEDs), particularly by internists. The reasons are apparent: 1) it is effective; 2) it has been in use for more than 50 years, making it familiar to most physicians; 3) its long half-life allows once-a-day dosing; and 4) it is available in an intravenous formulation, which allows emergency administration of large doses. This familiarity should not make internists and neurologists forget that PHT can be a highly toxic medication, as Kuruvilla and Bharucha illustrate.
A 38-year-old man was hospitalized for delirium and ataxia. Due to inadvertently taking PHT 600 mg/d for three weeks (rather 300 mg/d as prescribed), his serum PHT level was 84 mcg/mL (therapeutic range, 10-20 mcg/mL). A magnetic resonance image (MRI) of the brain at that time showed mild diffuse cerebral and cerebellar atrophy. Over the next three months, his neurological examination returned to normal, except for a severe dysarthria and ataxia that prohibited useful ambulation. MRI repeated six months after the PHT intoxication again showed mild diffuse cerebral atrophy, but a severe, diffuse cerebellar atrophy had developed which maximally affected the cerebellar vermis.
Despite all of PHT’s desirable attributes, the saturation kinetics of its catabolism represent a major difficulty with its clinical use. When the serum level approaches 20 mcg/mL, hepatic breakdown mechanisms become saturated, and even proportionately small increases in the daily dosing (e.g., 20%) may double the serum level. Furthermore, saturation kinetics result in marked prolongation of the PHT half-life. In the circumstances of a massive PHT overdose, such as a suicide attempt, the half-life may be prolonged to as much as 14 days.
This case report of Kuruvilla and Bharucha redirects to our attention that the saturation kinetics of PHT may lead to permanent neurological morbidity. The physician cannot let familiarity with PHT lead to taking prescribing it lightly. Chronic treatment of patients with PHT should only be undertaken and monitored by a neurologist or an internist familiar with its unique metabolic characteristics. drl